×

zbMATH — the first resource for mathematics

On the exact distribution of the maximum of absolutely continuous dependent random variables. (English) Zbl 1134.60033
Summary: We derive the exact probability density function of the maximum of arbitrary absolutely continuous dependent random variables and of absolutely continuous exchangeable random variables. We show this density is related to the family of fundamental skew distributions. In particular, we examine the case where the random variables have an elliptically contoured distribution. We study some particular examples based on the multivariate normal and multivariate Student \(t\) distributions, and discuss numerical computation issues. We illustrate our results on a genetic selection problem and on an autoregressive time series model of order one.

MSC:
60G70 Extreme value theory; extremal stochastic processes
60E05 Probability distributions: general theory
Software:
QSIMVN; R
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Arellano-Valle, R.B.; Genton, M.G., On fundamental skew distributions, J. multivariate anal., 96, 93-116, (2005) · Zbl 1073.62049
[2] Arellano-Valle, R.B., Genton, M.G., 2007. On the exact distribution of linear combinations of order statistics from dependent random variables. J. Multivariate Anal. in press. · Zbl 1139.62028
[3] Arellano-Valle, R.B.; Branco, M.D.; Genton, M.G., A unified view on skewed distributions arising from selections, Canad. J. statist., 34, 581-601, (2006) · Zbl 1121.60009
[4] Crocetta, C.; Loperfido, N., The exact sampling distribution of \(L\)-statistics, Metron, 63, 1-11, (2005) · Zbl 1416.62266
[5] David, H.A., Order statistics, (1981), Wiley New York · Zbl 0223.62057
[6] Fang, K.-T., Kotz, S., Ng, K.-W., 1990. Symmetric multivariate and related distributions. Monographs on Statistics and Applied Probability, vol. 36. Chapman & Hall, Ltd., London. · Zbl 0699.62048
[7] Genton, M.G., 2004. Skew-Elliptical Distributions and Their Applications: A Journey Beyond Normality. Edited volume, Chapman & Hall/CRC Press, London, Boca Raton, FL. · Zbl 1069.62045
[8] Genz, A., Numerical computation of multivariate normal probabilities, J. comput. graph statist., 1, 141-149, (1992)
[9] Genz, A.; Bretz, F., Methods for the computation of multivariate t-probabilities, J. comput. graph. statist., 11, 950-971, (2002)
[10] Ghosh, M., Asymptotic properties of linear functions of order statistics for \(m\)-dependent random variables, Calcutta statist. assoc. bull., 21, 181-192, (1972) · Zbl 0288.62022
[11] Greig, M., Extremes in a random assembly, Biometrika, 54, 273-282, (1967) · Zbl 0152.36301
[12] Gumbel, E.J., Statistics of extremes, (1958), Columbia University Press New York · Zbl 0086.34401
[13] Hill, W.G., Order statistics of correlated variables and implications in genetic selection programmes, Biometrics, 32, 889-902, (1976) · Zbl 0343.62035
[14] Hill, W.G., Order statistics of correlated variables and implications in genetic selection programmes. II. response to selection, Biometrics, 33, 703-712, (1977) · Zbl 0376.62033
[15] Loperfido, N., Statistical implications of selectively reported inferential results, Statist. probab. lett., 56, 13-22, (2002) · Zbl 0994.62012
[16] R Development Core Team, 2004. R: a language and environment for statistical computing. R Foundation for Statistical Computing, Vienna, Austria. ISBN 3-900051-07-0, URL \(\langle\)http://www.R-project.org⟩.
[17] Rawlings, J.O., Order statistics for a special class of unequally correlated multinormal variates, Biometrics, 32, 875-887, (1976) · Zbl 0343.62036
[18] Roberts, C., A correlation model useful in the study of twins, J. amer. statist. assoc., 61, 1184-1190, (1966) · Zbl 0147.38001
[19] Tong, Y.L., The multivariate normal distribution, (1990), Springer New York · Zbl 0689.62036
[20] Watson, G.S., Extreme values in samples from \(m\)-dependent stationary stochastic processes, Ann. math. statist., 25, 798-800, (1954) · Zbl 0056.36204
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.